The Body: The Internet's Most Comprehensive HIV/AIDS Resource Ask The Body's HIV specialists your questions about HIV treatment and side effects!
Jump to "Ask the Experts": Home Mental Health Lipodystrophy
Search Forums:

June 7, 2004
In This Hot Topics:
  • Starting HIV Treatment
  • HIV & the Workplace
  • HAART & Facial Wasting
  • Other HIV/HAART-Related Health Problems
  • Supporting Loved Ones With HIV
  • Drug Interactions With HIV Meds
  • HIV & Pregnancy
  • Strange but True
  •   STARTING HIV TREATMENT

    Choosing Not to Take HIV Medications
    I'm a 42-year-old man with a CD4 count of 78, a viral load of 78,000 and low platelets. Other than Epstein-Barr syndrome and a couple of episodes of thrush, my health has been good. I'm not interested in taking any medications. How long do you think I will live given my current condition?


    Comparing First-Line Antiretrovirals
    Which is a better choice as part of a first-line HAART regimen: Kaletra (lopinavir/ritonavir) or efavirenz (Sustiva)? What do you think of AZT (zidovudine, Retrovir) vs. tenofovir (Viread)?


    Why Is My Treatment Being Delayed?
    Although my viral load is 150,000, my doctor has put off starting me on treatment because my CD4 is high (430). As a European, though, I'm worried that my doc's unwillingness to start me on treatment may just be an effort to save on healthcare costs, since here in Europe the government pays for HIV meds. What do you think?

    BACK TO TOP

      HIV & THE WORKPLACE

    A Career Change After HIV Diagnosis: Insurance and Financial Help

    I'm a police officer. When I was diagnosed last year, I was on my deathbed, but since I started HIV meds I've recovered well enough to consider my future. My police agency knows about my status and has been there with me every step of the way. I have great insurance and a terrific doctor. But I'm 32 years old and only halfway to retirement. Since I got sick, I've realized I don't want to be a cop for the rest of my life. I find myself thinking about quitting and going back to college so I can pursue a second career, ideally in medicine. Are there any federal or state programs (I live in Florida) that would assist me in going to school? What can I do to find new insurance if I quit my job?


    Does HIV Disqualify You From Security Clearance?
    I'm looking for a job in the defense industry here in Washington, D.C. Although there are plenty of jobs available, most require that I have, or be able to obtain, "Top Secret Clearance," or something similar, from the federal government. Does having HIV automatically disqualify me from obtaining this level of security clearance?

    BACK TO TOP
     HAART & FACIAL WASTING

    Finding a Face-Friendly Regimen
    I switched from d4T (stavudine, Zerit) to ddI EC (once-daily didanosine, Videx EC) nine months ago because of facial wasting, but haven't seen any improvement. Should I continue taking this new regimen anyway?


    Facial Wasting Risks With New NRTI?
    I'm about to start my first treatment regimen and was wondering about the risk of lipoatrophy with efavirenz (Sustiva), emtricitabine (FTC, Emtriva) and tenofovir (Viread). How likely is it that I'll develop sunken cheeks on this combination?
    BACK TO TOP

      OTHER HIV/HAART-RELATED HEALTH PROBLEMS

    Afraid to Switch Treatment
    About six weeks after I started my first HAART regimen, Combivir (AZT/3TC) and efavirenz (Sustiva), my viral load reached undetectable but I was experiencing difficult side effects. Thinking that the AZT (zidovudine, Retrovir) was causing them, my doctor prescribed a new regimen of 3TC (lamivudine, Epivir), efavirenz and tenofovir (Viread). But I'm worried that this regimen might be less effective, or might have side effects that are just as bad as my first regimen. I'm also concerned that I might develop AZT resistance if I switch off of it now. What's your opinion?


    When Nausea Is Not an Option
    I'm a flight attendant, but when I take my HIV meds (Combivir [AZT/3TC] and nelfinavir [Viracept], along with Bactrim to prevent pneumonia) I often become nauseous, light-headed and dizzy. To avoid this during flights, I sometimes skip my doses, although I realize I shouldn't. What can I do to keep my meds from interfering with my job while still protecting my health?


    Could These Side Effects Just Be in My Head?
    Two years of treatment has made my viral load undetectable and raised my CD4 count to above 600, but I feel increasingly fatigued, have worsening joint pain and am being treated for depression. My doctor hastily dismisses my symptoms as effects of depression. I realize that might be a factor, but could my regimen (3TC [stavudine, Epivir], nevirapine [Viramune] and tenofovir [Viread]) be a cause of these side effects as well?


    Alternate Options for Treating Low Testosterone
    I'm 31, but I feel like I'm 70. After years of feeling extremely tired, I learned that I have low testosterone levels. Neither AndroGel nor Testim (topical testosterone gels) have helped, but my doc says using anything else could pose a health risk, especially to my liver. Isn't there another option I can try?

    BACK TO TOP
     SUPPORTING LOVED ONES WITH HIV

    A Boyfriend, a Recent Diagnosis and a Crystal Meth Addiction
    My boyfriend was recently diagnosed with HIV. I still love him regardless of his illness, and I'm trying to take care of him. But he's putting his health at risk by using crystal meth, which I think he continues to take so he can avoid dealing with the consequences of his HIV diagnosis. It's almost impossible to get through to him. What can I do?


    Helping Someone Who Won't Help Herself
    My sister, who's been HIV positive since 1990, has a lot of problems, and I'm worried about the impact this is having on her 14-year-old son. She's an alcoholic, suffers from severe seizures and doesn't do anything except sit and watch TV. She relies heavily on her son and doesn't take care of herself, and I'm reluctant to help her because I don't want to reinforce her behavior. Is it bad that I've backed away?
    BACK TO TOP
     DRUG INTERACTIONS WITH HIV MEDS

    Could Metamucil Impact Drug Absorption?
    I've read conflicting information regarding whether Metamucil affects the absorption of HIV meds. Some doctors say yes, others say no. I've been taking it once a day for the past month to help deal with an anal fissure, but I recently found an entire pill in one of my stools. Should I be worried?


    Melatonin and HAART
    The warning label on my over-the-counter melatonin advises anyone with an autoimmune disease not to use it. I take it very sparingly for jet lag -- just a couple times a year for two or three days -- but fear even this might cause interactions with my current meds. For the past six years I've been taking Trizivir (AZT/3TC/abacavir), during which my viral load has been undetectable and my CD4 steady at 500.
    BACK TO TOP
     HIV & PREGNANCY

    Thinking About Having a Baby
    As an HIV-positive woman considering having a baby with my HIV-negative husband, I have a few questions: 1) Does my viral load have be undetectable before I get pregnant? 2) Should I stop taking my meds during the first few months of pregnancy? 3) Are there alternatives to taking AZT to prevent my baby from becoming infected? 4) Should I start taking prenatal vitamins now?


    How Can I Avoid Infecting My Boyfriend When We Conceive?
    I'm HIV positive, but my boyfriend of four years is not. My CD4 count is 856. Can I get pregnant without transmitting the virus to him?
    BACK TO TOP
      STRANGE BUT TRUE

    Smoking & HIV Transmission
    What are the chances of me catching HIV if I share a cigarette with someone who has cuts on their fingers, and we both have cut and chapped lips?


    Self-Infection Through Masturbation?
    I am a frequent masturbater. I'm worried about catching HIV from my own semen getting into my blood. Is this possible?
    BACK TO TOP

    Ask Dr. Frascino About:
    FATIGUE & ANEMIA or
    SAFE SEX & HIV TRANSMISSION

    Dr. Robert Frascino

    The incomparable Dr. Robert Frascino regularly brings his wit, humor and incredibly warm bedside manner to a pair of The Body's most popular Q+A forums: Fatigue & Anemia and Safe Sex, HIV Prevention & Transmission. Dr. Frascino (you can call him Dr. Bob), who was himself infected with HIV during a needlestick accident in 1991, is the founder of two medical clinics devoted to the comprehensive and compassionate care of people living with HIV.

    ART FROM HIV-POSITIVE ARTISTS
    Image from the June 2004 Visual AIDS Web Gallery
    "It's Not Just Physical," 1998;
    Bryan Hoffman
    Visit the June 2004 Visual AIDS Web Gallery to view this month's new collection of art by HIV-positive artists. And be sure to join Visual AIDS for a wild day of haircuts, massages, makeovers and merry-making at this year's A Big Hairy Deal fundraising party!